Alert archive / Ohio / River Flood Warnings in 2022
River Flood Warning 25, NWS Cleveland, OH
NWS Cleveland, OH issued this river flood warning at Feb 23, 2022, 2:27 PM EST for Trumbull County, Ohio. It was in force for 15 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2022, 2:27 PM EST (19:27 UTC)
- Expired
- Feb 24, 2022, 5:33 AM EST
- In force
- 15 hr
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Flood severity
- Minor
County Trumbull County, OH
The radar
The Cleveland radar (KCLE), 80 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mahoning River at Leavittsburg (LEAO1). The gauge peaked at 12.74 ft at Feb 23, 2022, 9:00 PM EST.
- Action stage
- 10 ft
- Minor stage
- 12.5 ft
- Moderate stage
- 14 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03094000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
037
WGUS41 KCLE 231927
FLWCLE
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Cleveland OH
227 PM EST Wed Feb 23 2022
...The National Weather Service in Cleveland OH has issued a Flood
Warning for the following rivers in Ohio...
Mahoning River At Leavittsburg affecting Trumbull County.
For the Mahoning River...including Leavittsburg, Warren,
Youngstown...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued late tonight by 1230 AM EST.
&&
OHC155-240530-
/O.NEW.KCLE.FL.W.0025.220223T1929Z-220224T0811Z/
/LEAO1.1.RS.220223T1929Z.220224T0000Z.220224T0210Z.NO/
227 PM EST Wed Feb 23 2022
...FLOOD WARNING IN EFFECT UNTIL LATE TONIGHT...
* WHAT...Minor flooding is forecast.
* WHERE...Mahoning River At Leavittsburg.
* WHEN...Until late tonight.
* IMPACTS...At 12.5 feet, Flood waters encroach on Meadowbrook Drive.
* ADDITIONAL DETAILS...
- At 1:15 PM EST Wednesday the stage was 12.4 feet.
- Forecast...The river is expected to rise above flood stage
this afternoon to a crest of 12.9 feet this evening. It will
then fall below flood stage late this evening.
- Flood stage is 12.5 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4123 8100 4124 8092 4129 8084 4121 8086
4116 8100
$$
js2 follow-up statements
955
WGUS81 KCLE 231930
FLSCLE
Flood Statement
National Weather Service Cleveland OH
230 PM EST Wed Feb 23 2022
...The Flood Warning continues for the following rivers in Ohio...
Mahoning River At Leavittsburg affecting Trumbull County.
For the Mahoning River...including Leavittsburg, Warren,
Youngstown...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued late tonight by 1230 AM EST.
&&
OHC155-240530-
/O.EXT.KCLE.FL.W.0025.000000T0000Z-220224T0800Z/
/LEAO1.1.RS.220223T1929Z.220224T0000Z.220224T0210Z.NO/
230 PM EST Wed Feb 23 2022
...FLOOD WARNING NOW IN EFFECT UNTIL LATE TONIGHT...
* WHAT...Minor flooding is forecast.
* WHERE...Mahoning River At Leavittsburg.
* WHEN...Until late tonight.
* IMPACTS...At 12.5 feet, Flood waters encroach on Meadowbrook Drive.
* ADDITIONAL DETAILS...
- At 1:15 PM EST Wednesday the stage was 12.4 feet.
- Forecast...The river is expected to rise above flood stage
this afternoon to a crest of 12.9 feet this evening. It will
then fall below flood stage late this evening.
- Flood stage is 12.5 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4123 8100 4124 8092 4129 8084 4121 8086
4116 8100
$$
js301
WGUS81 KCLE 240130
FLSCLE
Flood Statement
National Weather Service Cleveland OH
830 PM EST Wed Feb 23 2022
...The Flood Warning is extended for the following rivers in Ohio...
Eagle Creek At Phalanx Station affecting Trumbull County.
...Observed flooding changed to Minor severity and increased in
duration for the following rivers in Ohio...
Mahoning River At Leavittsburg affecting Trumbull County.
For the Site Specific Non-forecast Pt...including Phalanx Station...
Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued late tonight by 545 AM EST.
&&
OHC155-241045-
/O.EXT.KCLE.FL.W.0025.000000T0000Z-220224T1033Z/
/LEAO1.N.RS.220223T1929Z.220224T0030Z.220224T0433Z.NO/
830 PM EST Wed Feb 23 2022
...FLOOD WARNING NOW IN EFFECT UNTIL LATE TONIGHT...
* WHAT...Minor flooding is occurring.
* WHERE...Mahoning River At Leavittsburg.
* WHEN...Until late tonight.
* IMPACTS...At 12.5 feet, Flood waters encroach on Meadowbrook Drive.
* ADDITIONAL DETAILS...
- At 8:15 PM EST Wednesday the stage was 12.7 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 8:15 PM EST Wednesday was 12.7 feet.
- Forecast...The river is expected to fall below flood stage
late this evening and continue falling to 8.4 feet Monday
evening.
- Flood stage is 12.5 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4123 8100 4124 8092 4129 8084 4121 8086
4116 8100
$$
OHC155-241130-
/O.EXT.KCLE.FL.W.0024.000000T0000Z-220224T1350Z/
/PHAO1.1.ER.220222T2245Z.220223T1900Z.220224T0750Z.UU/
830 PM EST Wed Feb 23 2022
...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW MORNING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Eagle Creek At Phalanx Station.
* WHEN...Until tomorrow morning.
* IMPACTS...At 11.0 feet, Barclay Messerly Road, McConnell East, and
Knowlton Roads will be flooded and impassable.
* ADDITIONAL DETAILS...
- At 8:00 PM EST Wednesday the stage was 11.6 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 8:00 PM EST Wednesday was 11.9 feet.
- Forecast...The river is expected to fall below flood stage
just after midnight tonight and continue falling to 5.0 feet
late Friday evening.
- Flood stage is 9.5 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4133 8100 4129 8093 4128 8087 4124 8092
4124 8095 4125 8100
$$
SIWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this river flood warning went out at Feb 23, 12:30 PM EST, 1 hour 57 minutes earlier.
Area forecast discussion, Feb 23, 12:30 PM EST, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 1230 PM EST Wed Feb 23 2022 .SYNOPSIS... A weak trough will move across the region today before high pressure over the northern Plains briefly builds into the region late today into tonight. A strong low pressure system will organize over the southern Plains Thursday and lift through the Ohio Valley Thursday night into Friday morning. High pressure will return for the weekend. && .NEAR TERM /THROUGH THURSDAY/... 9:30 AM Update... Increased the lakeshore POPs for snow and added a tenth or two of snow into the morning forecast here with trapped moisture under the inversion effectively putting out light snow in WNW flow across the lake. Should be relatively short lived and all but over by the noon hour or so. Temperatures still not expected to recover much from current values today. Original Discussion... The cold front has moved east of the region with strong cold air advection taking place this morning. Temps have plummeted into the low 30s behind the front, and with 850 mb temps progged to fall to - 12 C by sunrise as the cold air deepens, expect a continued fall in temps into the upper 20s to near 30. Water vapor loops and surface analysis show a secondary surface trough over northern Michigan this morning. This feature and the associated convergence and greater moisture with it is kicking off light lake-effect snow showers upstream off Lake Michigan. BUFKIT profiles show a lot of subsidence behind the initial front early this morning, but as the trough approaches by mid morning, low-level moisture improves with some mid- level Omega as well. Inversion heights and equilibrium levels also rise to a very marginal sub 5000 feet. This will get scattered lake- effect snow showers and flurries going in a 280 flow across the primary snowbelt after 12Z. There could also be some flurries across areas west and south of CLE due to some Lake Michigan moisture. Coverage will be maximized in the 15-18Z timeframe as south shore convergence increases with the trough passage. The DGZ is projected to be very narrow roughly between 2 and 4 thousand feet, and the best lift is displaced above the DGZ this morning and below it this afternoon. This combined with the low inversion and lake induced instability limited to 100-150 J/Kg will severely hamper intensity, so accumulations today will only be a dusting to a few tenths at most (highest east of CLE and in NW PA). Winds veering to 310-320 behind the trough this afternoon will bring some Lake Huron moisture into NW PA, so kept the highest PoPs in that area through the afternoon with lake-effect quickly diminishing elsewhere by late afternoon as the fetch shortens and inversion further lowers. Highs today will be much colder with low 30s expected in most areas, except mid 30s in the far southeast areas where the arctic front stalls out. Moving into tonight, the arctic front will remain stationary just to our south as mentioned above. This is due to mid/upper flow remaining SW from the 4 corners region into the Great Lakes ahead of another strong mid/upper shortwave trough ejecting into the Plains. This will induce surface cyclogenesis over the southern Plains. A lead piece of energy shearing off from the main shortwave and its associated PVA will race quickly across the Ohio Valley tonight into Thursday morning. Upper divergence from a 135-140 knot H3 jet streak tied to this feature will induce moisture advection/isentropic ascent in the mid-levels leading to a band of light snow. Low-levels will be very dry as a strong 1043 mb arctic high across the northern Plains and Upper Midwest feeds cold, dry arctic air south on northerly low-level flow. This may cause a lot of the snow to fall as virga late tonight and Thursday morning, so accumulations will only reach a dusting to perhaps one or two tenths, mainly south of I- 80. Once this wave exits, there will be lull as we await the approach of the main shortwave and surface low from the Mid Mississippi Valley Thursday evening. Much of Thursday from mid morning on will end up dry, but increasing warm/moist advection and isentropic upglide atop the arctic front stalled out across central Ohio will begin to generate widespread precipitation from SW to NE Thursday evening. Forecast soundings support snow at the onset, but intense 700 mb warm advection will push the mid-level freezing line northward later in the evening leading to an eventual warm nose lifting northward. This supports a changeover from snow to sleet and freezing rain, and HREF P-types certainly back up this idea. The question is how far north will the mixing progress. The latest NAM is aggressive with pushing the 700 mb freezing line and resultant mix all the way up to the lakeshore, whereas other guidance supports a MFD to YNG line mainly. For now, kept Thursday evening mainly snow with some rain/snow mix in the far south. The best moisture flux and upper support will move overhead Thursday night, and that is when the better potential for mixed precipitation will develop. More on that in the short term section below. Lows tonight will be in the upper teens to low 20s with highs Thursday in the low 30s most places, except mid 30s again far southeast areas. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... Another winter weather system is still on track to impact the local area on Thursday night as low pressure tracks northeast through the Tennessee and Ohio Valley, reaching western Pennsylvania by 12Z Friday. This will take place ahead of a fast moving upper level trough that will lift northeast across the Central Plains and Lower Great Lakes Region. There is high confidence on precipitation with this event as isentropic ascent spreads north across the area, bringing warm advection aloft with it. Models remain fairly consistent with qpf values ranging from 0.35 in Toledo to 0.75 across our southern tier of counties. Precipitation type will continue to be the challenging aspect of this forecast as a warm nose of air between 850-700mb lifts north, bringing mixed precipitation at least as far north as a line from Marion to Mansfield, to Warren/Meadville on Thursday night. As this occurs, a wintry mix of sleet and freezing rain will expand north from Central Ohio during the overnight hours while a north to northeast surface wind maintains a cold flow at the surface. Temperatures are expected to remain below freezing at the surface with the exception being areas from Mount Vernon to Canton to Youngstown where temperatures may reach 33-34 degrees during the overnight hours. If temperatures can remain above freezing in these southern counties during the evening and into the overnight hours, icing may be less of a threat or may be confined to more elevated surfaces. However at this time the forecast does suggest surface temperatures will dip below freezing for at least a brief window during the evening, allowing for snow then a wintry mix, before warming towards midnight as the low gets closes and forces the surface boundary back north. North of this warm air, a swath of 0.10-0.20 of icing is likely on top of a minimal layer of snow and sleet. This is most likely along and south of Route 30 but could sneak as far north as Akron or possibly Brunswick in the east. Northwest of the wintry mix, snow remains the most likely precip type with accumulations of 2 to 5 inches. Snow ratios are on the lower end, near 8:1 for much of the event, then starting to cool as colder air wraps in from the northwest towards Friday morning. At this time, it looks like much of the area will end up needing a Winter Weather Advisory as we get closer in time, but can not rule out a swatch of heavier icing that could prompt the issuance of watches or warnings. Narrowing in on the axis of greatest icing is always a challenge as thermal profiles change even during the event so adjustments are likely to be made with amounts. To complicate matters, mid-level dry air wrapping in overnight may result in a window of time where we lose ice nuclei in the cloud and see some freezing drizzle, even across NW Ohio. By Friday morning, raised pops downwind of Lake Erie as far west as Toledo as a deformation axis remains aloft and swings east across the area. This combined with favorable low level convergence across Lake Erie is likely to maintain snow showers into Friday morning. Intensity of any wrap around and lake enhanced snow showers should decrease on Friday afternoon as we do lose deeper moisture aloft. Snow will tend to taper off on Friday night as the ridge builds in from the west. Saturday will feature partly cloudy skies and weak warm advection ahead of the next cold front. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... A cold front will move south across the area on Sunday as an upper level trough digs south out of Canada. The Canadian and GFS focus the trough farther west across the Great Lakes while the ECMWF is across New England. Have included high chance to likely pops across the snowbelt as this front moves south with the possibility that it could be a drier system if the ECMWF solution verifies. There has been a consistent signal for several days that scattered snow showers are likely. Monday will feature below normal temperatures for late February, but we trend warmer by Tuesday with shortwave ridging aloft. && .AVIATION /18Z Wednesday THROUGH Monday/... Low level moisture largely in place for the duration. Off and on light lake effect snow showers possible through 22Z or so. There could be a few breaks in the MVFR ceilings going forward in the forecast, but they would be short lived. Low pressure system organizes to the southwest and moves into the Ohio Valley tonight/Thursday. Expecting a preceding batch of light snow over the southern terminals after 07Z tonight and ending around 14Z, but timing does depend on each specific location. Main precipitation shield will arrive after 18Z, beyond the scope of this particular forecast. Surface winds veer around to the northeast later this evening/tonight around 10kts. Outlook...Non-VFR in occasional snow later Thursday and wintry mix Thursday night into Friday morning. Non-VFR in occasional lake-effect snow Friday afternoon into Saturday. A clipper may bring light snow on Sunday. && .MARINE... Westerly winds to 30 knots behind a cold front this morning will decrease and veer to the north this afternoon. Tonight winds will continue to shift around to the northeast as high pressure builds into the Upper Great Lakes Region. On Thursday winds will increase out of the northeast as low pressure tracks northeast through the Ohio Valley, peaking in the 20-30 knots range on Thursday night. As the low passes to the east, winds will back to northwesterly at 15- 20 knots into Friday. Winds will become light Friday night as the next ridge of high pressure builds overhead. Southwest winds will ramp up again Saturday and Saturday night ahead of the next system that will pull a cold front southeast across Lake Erie on Sunday. As ice continues to deteriorate, ice floes are possible. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Garuckas NEAR TERM...Garuckas/26 SHORT TERM...KEC LONG TERM...KEC AVIATION...26 MARINE...KEC
Hazardous weather outlook, Feb 23, 5:40 AM EST, 8 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 540 AM EST Wed Feb 23 2022 OHZ003-006>014-017>019-089-PAZ001-002-241045- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Ashtabula Lakeshore- Northern Erie-Southern Erie- 540 AM EST Wed Feb 23 2022 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A system will track across the Ohio Valley Thursday night into Friday morning, bringing the potential for light to moderate snow accumulations. A brief period of mixed precipitation is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ020>023-027>033-036>038-047-PAZ003-241045- Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland- Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- 540 AM EST Wed Feb 23 2022 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A system will track across the Ohio Valley Thursday night bringing a wintry mix of snow, sleet, and freezing rain. Light snow and sleet accumulations along with ice accumulations of one to two tenths may occur in some areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-241045- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 540 AM EST Wed Feb 23 2022 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 7:18 PM EST | Areal Flood Warning | CLE | Ashland | 6 hr |
| Feb 23, 1:19 AM EST | Areal Flood Advisory | CLE | Ashland | 8 hr |
Nearby
River Flood Warnings in Ohio, 2022Every river flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.